Kentucky, 2005

Damaging Winds in Kentucky, August 20, 2005

August 20, 2005 · NWS LMK · 2 events in 2 counties and zones

Isolated severe thunderstorms produced tree damage over parts of central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated severe thunderstorms produced tree damage over parts of central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 20, 2:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 20, 2:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT AND SUNDAY)...

POTENT UPPER-LEVEL TROUGH PUSHING SOUTHEAST INTO NORTHERN
ILLINOIS...JUST BEHIND SURFACE COLD FRONT EXTENDING FROM NORTHERN
LAKE MICHIGAN TO CENTRAL KANSAS. AHEAD OF THIS FRONT EXTENDS AN
OUTFLOW/WIND SHIFT BOUNDARY FROM FROM NORTHERN OHIO SW TO THE
BOOTHEEL OF MISSOURI...ALONG WHICH CONVECTION HAS ALREADY FIRED.
THIS WILL BE THE FOCUS FOR PRECIPITATION FOR THIS AFTERNOON AND
TONIGHT.

A BROKEN LINE OF GENERAL TO STRONG THUNDERSTORMS ASSOCIATED WITH THE
AFOREMENTIONED OUTFLOW BOUNDARY IS ALREADY WANING ON THE SOUTHERN
PORTION. OUTFLOW FROM THESE STORMS ARE PRODUCING ISOLATED PULSERS
AHEAD OF THE MAIN LINE. GIVEN UNSTABLE ENVIRONMENT AND INCREASING
SHEAR...SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL
7PM EDT...MAINLY FOR THE POTENTIAL OF DAMAGING WIND GUSTS.
HOWEVER...IT SEEMS LIKE IT WOULD BE EXTREMELY ISOLATED AT BEST SINCE
THE BEST SHEAR RESIDES ACROSS NORTHERN IL/IN/OH. WOULD ONLY EXPECT
VERY HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 50 MPH FOR THE MOST
PART. ASIDE FROM ISOLATED SEVERE...THE LINE IS DEVELOPING SOUTHWARD
SO PRECIP WILL BE MOST LIKELY ALONG AND NORTH OF WESTERN KENTUCKY
PARKWAY...ESPECIALLY ACROSS SOUTHERN INDIANA. KEPT ONLY 40 POPS IN
GRIDS THROUGH TONIGHT.

SECONDARY FRONTAL BOUNDARY WILL PROGRESS SOUTHWARD TOWARD THE
REGION. NAM SHOWS BOUNDARY THROUGH FORECAST AREA MIDDAY
SUNDAY...BRINGING IN MUCH DRIER AIR AND COOLER AIR. HOWEVER...GFS IS
SLOWER WITH FRONTAL PASSAGE AND HAS SURFACE WAVE DEVELOPING ALONG
BOUNDARY...PROGGING IT TO AFFECT MUCH OF THE CWA TOMORROW. WENT WITH
THE FASTER NAM SOLUTION BUT KEPT POPS OVER SOUTHERN CWA SUNDAY SINCE
UPPER LEVEL SUPPORT FROM RIGHT ENTRANCE REGION OF JET DIVES
SOUTHWARD ACROSS CWA. ANY LEFTOVER MOISTURE COMBINED WITH THIS
SHOULD BE ENOUGH TO DEVELOP SCATTERED STORMS ACROSS SOUTH CENTRAL
KENTUCKY GIVEN RESIDUAL MLCAPES OVER 2000 J/KG PLUS. HAVE POPS
ENDING LATER SUNDAY AFTERNOON.

HAVE MID TO UPPER 80S ACROSS NORTHERN CWA TOMORROW...WITH
SOUTHERN/SOUTHEAST CWA LOW 90S.

AL

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

MAIN FORECAST PROBLEM FOR THIS TIME PERIOD IS DEALING WITH
MAX/MIN TEMP TRENDS OVER THROUGH THE PERIOD. THE LATEST MODEL
DATA CONTS TO SHOW A STRONG RIDGE DEVELOPING FROM THE CENTRL AND
NRN ROCKIES NNE INTO CNTRL CANADA...AND THEN SHIFTING SLOWLY
EWRD INTO THE CENTRAL U.S. BY THE END OF THE PD. THIS SHOULD
EFFECTIVELY BLOCK ANY MAJOR SYSTEMS FROM IMPACTING THE REGION.

WITH THE ABOVE DISCUSSION IN MIND...WE ARE GOING WI A DRY FCST
DURING THIS PERIOD. DAILY TEMPS WILL DIP TO AT OR A LITTLE BELOW
SEASONAL NORMALS MONDAY THROUGH WEDNESDAY AND THEN WARM BACK TO A
FEW DEGS ABOVE SEASONAL NORMALS THURSDAY THROUGH SATURDAY.

AB

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...HEAT ADVISORY THROUGH 6 PM EDT AND SEVERE THUNDERSTORM WATCH
THROUGH 7 PM EDT.
.KY...HEAT ADVISORY THROUGH 6 PM EDT FOR ALL OF KENTUCKY AND SEVERE
THUNDERSTORM WATCH THROUGH 7 PM EDT FROM TELL CITY TO LEXINGTON AND
POINTS NORTHWARD.

&&
Hazardous weather outlook, Aug 20, 2:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SAT AUG 20 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AFTERNOON TEMPERATURES HAVE RISEN INTO THE MID 90S. THESE
TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES
FROM 105 TO 110 DEGREES LATE THIS AFTERNOON AND EVENING. A HEAT
ADVISORY CONTINUES FOR THE ENTIRE OUTLOOK AREA THROUGH THE EARLY
EVENING HOURS.

THUNDERSTORMS HAVE DEVELOPED ALONG AN APPROACHING COOL FRONT
EXTENDING ACROSS SOUTH CENTRAL INDIANA. THESE STORMS WILL CONTINUE
TO DEVELOP AND MOVE EAST SOUTHEAST ALONG THE BOUNDARY...AND WILL
PUSH SOUTHWARD INTO NORTHERN KENTUCKY OVER THE NEXT FEW HOURS. THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 65
MPH...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. THE BEST
THREAT FOR DAMAGING WINDS WILL BE ALONG AND NORTH OF A LINE FROM
HANCOCK COUNTY TO NICHOLAS COUNTY IN KENTUCKY...INCLUDING ALL SOUTH
CENTRAL INDIANA COUNTIES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR THESE LOCATIONS THROUGH 7 PM EDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS NORTHERN PORTIONS OF THE
OUTLOOK AREA.

AL

In the hours before

Local storm report, Aug 20, 2:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 NE HUNTINGBURG        38.33N 86.92W
08/20/2005                   DUBOIS             IN   TRAINED SPOTTER

            TREES REPORTED DOWN.

&&

SZAPPANOS
Special weather statement, Aug 20, 3:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT SAT AUG 20 2005

INZ076>079-084-089>092-KYZ023>026-028>032-202100-
BRECKINRIDGE KY-BULLITT KY-CLARK IN-CRAWFORD IN-FLOYD IN-HANCOCK KY-
HARDIN KY-HARRISON IN-JEFFERSON IN-JEFFERSON KY-MEADE KY-OHIO KY-
OLDHAM KY-ORANGE IN-PERRY IN-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN...
ENGLISH...HARDINSBURG...JEFFERSONVILLE...LOUISVILLE...MADISON...
MOUNT WASHINGTON...NEW ALBANY...TELL CITY
409 PM EDT (309 PM CDT) SAT AUG 20 2005

...STRONG TO SEVERE STORMS APPROACHING THE AREA...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS STRETCHING FROM NEAR
MADISON TO ENGLISH TO NEAR OWENSBORO AT 4 PM EDT...WILL CONTINUE TO
MOVE EASTWARD AT 30 MPH THROUGH 5 PM EDT. SOME OF THESE STORMS ARE
SEVERE. THE MOST INTENSE CELLS WILL AFFECT CRAWFORD...HARRISON...
AND PERRY COUNTIES IN INDIANA...AND HANCOCK COUNTY IN NORTHWEST
KENTUCKY.

AT THEIR PRESENT PACE...STRONG THUNDERSTORMS MAY MOVE INTO THE
LOUISVILLE METRO AREA BETWEEN 445 AND 515 PM EDT.

MOST OF THESE STORMS WILL PRODUCE WIND GUSTS IN THE 40 TO 50 MPH
RANGE...AND THESE WINDS MAY OCCUR WELL AHEAD OF ANY RAIN AND STORMS.
CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WILL ALSO OCCUR.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA...THEREFORE
SOME STORMS WILL BE SEVERE...WITH GUST GUSTS ABOVE 60 MPH IN THESE
SEVERE STORMS. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND
OTHER STATEMENTS.

CS
Local storm report, Aug 20, 3:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
424 PM EDT SAT AUG 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     WEST BADEN SPRINGS      38.57N 86.61W
08/20/2005                   ORANGE             IN   LAW ENFORCEMENT

            TREES DOWN NEAR HWY. 56.

&&

SZAPPANOS
Special weather statement, Aug 20, 3:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT SAT AUG 20 2005

INZ090>092-KYZ023>034-038-202145-
BRECKINRIDGE KY-BULLITT KY-CLARK IN-FLOYD IN-GRAYSON KY-HANCOCK KY-
HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON KY-MEADE KY-OHIO KY-
OLDHAM KY-SHELBY KY-SPENCER KY-TRIMBLE KY-
INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN...
HARDINSBURG...JEFFERSONVILLE...LEITCHFIELD...LOUISVILLE...
MOUNT WASHINGTON...NEW ALBANY...SHELBYVILLE...TAYLORSVILLE
440 PM EDT (340 PM CDT) SAT AUG 20 2005

...STRONG TO POSSIBLY SEVERE STORMS APPROACHING THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR NEW CASTLE...
TO CORYDON...TO NEAR TELL CITY AND MADISONVILLE AT 435 PM EDT...WILL
CONTINUE TO MOVE EASTWARD AT 30 MPH THROUGH 6 PM EDT. SOME OF THESE
STORMS MAY BE SEVERE. THE MOST INTENSE CELLS WILL AFFECT MEADE...
PERRY...HANCOCK....AND BRECKINRIDGE COUNTIES. ADDITIONAL STRONG
THUNDERSTORMS WILL MOVE INTO FLOYD AND CLARK COUNTIES IN SOUTHERN
INDIANA. THESE STRONG THUNDERSTORMS MAY THEN IMPACT THE LOUISVILLE
METRO AREA AND FORT KNOX.

MOST OF THESE STORMS WILL PRODUCE WIND GUSTS IN THE 40 TO 50 MPH
RANGE...AND THESE WINDS MAY OCCUR WELL AHEAD OF ANY RAIN AND STORMS.
CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WILL ALSO OCCUR.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA...THEREFORE
SOME STORMS WILL BE SEVERE...WITH GUST GUSTS ABOVE 60 MPH IN THESE
SEVERE STORMS. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS AND
OTHER STATEMENTS.

CS
Special weather statement, Aug 20, 3:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT SAT AUG 20 2005

KYZ048>049-056>057-210300-
CLARK-GARRARD-JESSAMINE-MADISON-
456 PM EDT SAT AUG 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
739 IN EFFECT UNTIL 11 PM EDT FOR THE FOLLOWING AREA...

IN KENTUCKY THIS WATCH INCLUDES 4 COUNTIES

IN EAST CENTRAL KENTUCKY

CLARK KY... GARRARD KY... JESSAMINE KY...
MADISON KY...

THIS INCLUDES THE CITIES OF...LANCASTER...NICHOLASVILLE...
RICHMOND AND WINCHESTER.

INZ076>079-083>084-089>092-KYZ025-029>043-202300-
CLARK-CRAWFORD-DUBOIS-FLOYD-HARRISON-JEFFERSON-ORANGE-PERRY-
SCOTT-WASHINGTON-ANDERSON-BOURBON-BULLITT-FAYETTE-FRANKLIN-
HARRISON-HENRY-JEFFERSON-MEADE-NICHOLAS-OLDHAM-SCOTT-SHELBY-
SPENCER-TRIMBLE-WOODFORD-
456 PM EDT SAT AUG 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 737 REMAINS VALID UNTIL 7 PM EDT
6 PM CDT FOR THE FOLLOWING AREA...

IN INDIANA THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL INDIANA

CLARK IN... CRAWFORD IN... DUBOIS IN...
FLOYD IN... HARRISON IN... JEFFERSON IN...
ORANGE IN... PERRY IN... SCOTT IN...
WASHINGTON IN...

IN KENTUCKY THIS WATCH INCLUDES 16 COUNTIES

IN EAST CENTRAL KENTUCKY

ANDERSON KY... BOURBON KY... FAYETTE KY...
FRANKLIN KY... HARRISON KY... NICHOLAS KY...
SCOTT KY... WOODFORD KY...

IN NORTH CENTRAL KENTUCKY

BULLITT KY... HENRY KY... JEFFERSON KY...
MEADE KY... OLDHAM KY... SHELBY KY...
SPENCER KY... TRIMBLE KY...

THIS INCLUDES THE CITIES OF...BEDFORD...BRANDENBURG...CARLISLE...
CORYDON...CYNTHIANA...FRANKFORT...GEORGETOWN...JASPER...
JEFFERSONVILLE...LA GRANGE...LAWRENCEBURG...LEXINGTON...
LOUISVILLE...MADISON...MARENGO...MOUNT WASHINGTON...NEW ALBANY...
NEW CASTLE...PAOLI...PARIS...SALEM...SCOTTSBURG...SHELBYVILLE...
SHEPHERDSVILLE...TAYLORSVILLE...TELL CITY AND VERSAILLES.
Special weather statement, Aug 20, 4:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT SAT AUG 20 2005

INZ090>092-KYZ024>034-038-061-202200-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-FLOYD IN-GRAYSON KY-
HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON KY-MEADE KY-OHIO KY-
OLDHAM KY-SHELBY KY-SPENCER KY-TRIMBLE KY-
INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN...
HARDINSBURG...JEFFERSONVILLE...LEITCHFIELD...LOUISVILLE...
MOUNT WASHINGTON...NEW ALBANY...SHELBYVILLE...TAYLORSVILLE
500 PM EDT (400 PM CDT) SAT AUG 20 2005

...STRONG TO POSSIBLY SEVERE STORMS APPROACHING THE AREA...

A CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM NEAR SELLERSBURG...
TO FORT KNOX...TO NEAR ROUGH RIVER LAKE AT 5 PM EDT...WILL CONTINUE
TO MOVE EASTWARD AT ABOUT 30 MPH THROUGH 6 PM EDT. SOME OF THESE
STORMS MAY BE SEVERE. STORMS WILL AFFECT THE LOUISVILLE AREA THROUGH
6 PM EDT...ALONG WITH THE FORT KNOX BASE...AND MEADE...
BRECKINRIDGE...GRAYSON...AND OHIO COUNTIES.

MOST OF THESE STORMS WILL PRODUCE WIND GUSTS IN THE 40 TO 50 MPH
RANGE...AND THESE WINDS MAY OCCUR WELL AHEAD OF ANY RAIN AND STORMS.
CLOUD TO GROUND LIGHTNING...AND HEAVY RAINS WILL ALSO OCCUR. PEOPLE
IN THE AFOREMENTIONED AREAS WILL WANT TO REMAIN INDOORS UNTIL THESE
STORMS HAVE PASSED THE AREA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE AREA...
THEREFORE SOME STORMS COULD TURN SEVERE...WITH GUST GUSTS ABOVE 60
MPH IN THESE SEVERE STORMS. LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE
WARNINGS AND OTHER STATEMENTS.

CS

The radar

The Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
August 20, 4:00 PM EST
Where
Meade County, Garrett
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.900, -86.117

Thunderstorm Wind, Logan

When
August 20, 6:05 PM EST
Where
Logan County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.850, -86.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469041, 5469042.